Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 11, NWS Wichita, KS

March 17, 201426 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 17, 2014, 4:05 PM CDT for 26 counties in Kansas. It took effect at Mar 18, 2014, 3:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2014, 4:05 PM CDT (21:05 UTC)
In effect from
Mar 18, 2014, 3:00 PM CDT
Expired
Mar 18, 2014, 10:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WWUS83 KICT 172105
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT MON MAR 17 2014

KSZ032-033-047>051-067-082-091-181215-
/O.UPG.KICT.FW.A.0004.140318T1800Z-140319T0000Z/
/O.NEW.KICT.FW.W.0011.140318T1800Z-140319T0000Z/
/O.CON.KICT.FW.W.0010.000000T0000Z-140318T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
KINGMAN-HARPER-
405 PM CDT MON MAR 17 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...067...082 AND 091...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...067...082 AND 091...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 1 PM TO 7 PM CDT TUESDAY. 

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...GREATEST THREAT WILL CONTINUE THROUGH 7 PM AND CRITICAL
  GRASSLAND FIRE DANGER VALUES ARE FORECAST AGAIN ON TUESDAY
  AFTERNOON.

* WINDS...SOUTHWEST OF 25 TO 30 MPH THIS AFTERNOON. BUT WINDS WILL
  SHIFT TO THE WEST NORTHWEST ON TUESDAY...WITH GUSTS UP TO 45 MPH
  POSSIBLE. 

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ052-053-068>072-083-092>096-098>100-181215-
/O.UPG.KICT.FW.A.0004.140318T1800Z-140319T0000Z/
/O.NEW.KICT.FW.W.0011.140318T1800Z-140319T0000Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
405 PM CDT MON MAR 17 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 052...053...
068...069...070...071...072...083...092...093...094...095...096...
098...099 AND 100...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 1 PM TO 7 PM CDT TUESDAY. 

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...WOULD BE MID TO LATE TUESDAY AFTERNOON.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KETCHAM
6 follow-up statements
379 
WWUS83 KICT 172355
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT MON MAR 17 2014

KSZ032-033-047>051-067-082-091-181500-
/O.EXP.KICT.FW.W.0010.000000T0000Z-140318T0000Z/
/O.CON.KICT.FW.W.0011.140318T1800Z-140319T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO-
KINGMAN-HARPER-
655 PM CDT MON MAR 17 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT
TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047...048...049...050...051...067...082 AND 091...
...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...067...082 AND 091...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...CRITICAL GRASSLAND FIRE DANGER VALUES ARE FORECAST
  AGAIN ON TUESDAY AFTERNOON.

* WINDS...WEST TO NORTHWEST AT 30 TO 35 MPH WITH GUSTS UP TO 45
  MPH.

* RELATIVE HUMIDITY...AS LOW AS 21 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ052-053-068>072-083-092>096-098>100-181500-
/O.CON.KICT.FW.W.0011.140318T1800Z-140319T0000Z/
MARION-CHASE-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-SEDGWICK-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
655 PM CDT MON MAR 17 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT
TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
052...053...068...069...070...071...072...083...092...093...094...
095...096...098...099 AND 100...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...WOULD BE MID TO LATE TUESDAY AFTERNOON.

* WINDS...WEST TO NORTHWEST AT 25 TO 30 MPH WITH GUSTS UP TO 40
  MPH.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
146 
WWUS83 KICT 180832
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT TUE MAR 18 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182345-
/O.EXT.KICT.FW.W.0011.140318T2000Z-140319T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
332 AM CDT TUE MAR 18 2014

...RED FLAG WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051...052...
053...067...068...069...070...071...072...082...083...091...092...
093...094...095...096...098...099 AND 100...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...WOULD BE MID AFTERNOON AND EARLY THIS EVENING.

* WINDS...WOULD BE NORTHWEST 25 TO 40 MPH WITH GUSTS TO AROUND 45
  MPH. THE STRONGER WINDS WILL OCCUR ACROSS CENTRAL KANSAS.

* RELATIVE HUMIDITY...AS LOW AS 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
  BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS
  DISCOURAGED...ESPECIALLY IN CENTRAL KANSAS!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

ES
183 
WWUS83 KICT 181440
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
940 AM CDT TUE MAR 18 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190300-
/O.EXT.KICT.FW.W.0011.140318T2000Z-140319T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
940 AM CDT TUE MAR 18 2014

...RED FLAG WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051...052...
053...067...068...069...070...071...072...082...083...091...092...
093...094...095...096...098...099 AND 100...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...EARLY TO MID AFTERNOON THROUGH EARLY EVENING.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS THE UPPER 20S PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
629 
WWUS83 KICT 181819
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
119 PM CDT TUE MAR 18 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190300-
/O.CON.KICT.FW.W.0011.140318T2000Z-140319T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
119 PM CDT TUE MAR 18 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047...048...049...050...051...052...053...067...068...
069...070...071...072...082...083...091...092...093...094...095...
096...098...099 AND 100...

* VERY HIGH TO EXTREME GRASSLAND FIRE DANGER...IS FORECAST ACROSS
  MUCH OF THE AREA.

* TIMING...THROUGH THIS EVENING.

* WINDS...NORTHWEST AT 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS THE UPPER 20S PERCENT...WITH MANY
  AREAS IN THE 30S PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
962 
WWUS83 KICT 182025
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE MAR 18 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190300-
/O.CON.KICT.FW.W.0011.000000T0000Z-140319T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
325 PM CDT TUE MAR 18 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047...048...049...050...051...052...053...067...068...
069...070...071...072...082...083...091...092...093...094...095...
096...098...099 AND 100...

* VERY HIGH TO EXTREME GRASSLAND FIRE DANGER...IS FORECAST 
  ACROSS MUCH OF THE AREA. 

* TIMING...THROUGH THIS EVENING.

* WINDS...WEST TO NORTHWEST 20 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 29 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
185 
WWUS83 KICT 190257
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CDT TUE MAR 18 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190400-
/O.EXP.KICT.FW.W.0011.000000T0000Z-140319T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
957 PM CDT TUE MAR 18 2014

...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067...068...069...070...
071...072...082...083...091...092...093...094...095...096...098...
099 AND 100...

GRASSLAND FIRE DANGER HAS DROPPED BELOW EXTREME VALUES AS WINDS
DECREASE INTO THE OVERNIGHT HOURS. THE RED FLAG WARNING HAS BEEN
ALLOWED TO EXPIRE.

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 17, 2:58 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 17, 2:58 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT MON MAR 17 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 253 PM CDT MON MAR 17 2014

A QUICK HITTING SHORTWAVE CURRENTLY OVER THE NRN ROCKIES WILL MOVE
RAPIDLY E-SE OVER THE NEXT 24 HOURS INTO THE PLAINS. AS THIS SYSTEM
APPROACHES...A TIGHT PRESSURE GRADIENT WILL DEVELOP OVER MOST OF KS
AS CYCLOGENESIS LEADS TO A SURFACE LOW PRESSURE AREA DEVELOPING OVER
SW NE. SHORT TERM MODELS ACTUALLY SHOW THE SOUTHERLY SURFACE WINDS
INCREASING SOME DURING THE EVENING HOURS...AS THIS SYSTEM DEEPENS
ALONG THE KS/NE BORDER NEAR NW KS. SO EXPECT MINIMUM TEMPERATURES TO
BE A LITTLE ON THE MILD SIDE FOR MID MARCH.

MODELS SUGGEST MAIN SURFACE LOW WILL STAY ACROSS NEB AS MON NIGHT
MOVES INTO TUE MORNING...WITH MOISTURE SOUTH OF THIS SYSTEM ACROSS
KS LACKING. SO EXPECT ANY PRECIPITATION ASSOCIATED WITH THIS SYSTEM
TO STAY NORTH OF THE FORECAST AREA OVER CENTRAL NEBRASKA. EXPECT THE
SURFACE TROUGH ASSOCIATED WITH THIS LOW PRESSURE AREA TO SWEEP
ACROSS THE FORECAST DURING THE MORNING HOURS ON TUE...WHICH WILL
LEAD TO WINDS SHIFTING TO THE WEST AND DRIER AIR MOVING ACROSS THE
FORECAST AREA FOR THE AFTERNOON HOURS. GRADIENT ON THE WEST SIDE OF
SYSTEM COULD LEAD TO WINDS GUSTING AS HIGH AS 40-45 MPH ACROSS MOST
OF THE AREA FOR TUE AFTERNOON. SO CURRENT WIND ADVISORY FOR AREAS
WEST OF THE KS TURNPIKE LOOKS WARRANTED.  WITH THE DRIER AIR ALSO
MOVING IN...THINK MOST AREAS WILL NEED TO BE UPGRADED TO A RED FLAG
WARNING AS SURFACE DEWPOINTS FALL INTO THE LOW 20S. (SEE FIRE
WEATHER SECTION BELOW).

WED-THU: THE ZONAL TO WEAK NW FLOW LOOKS TO CONTINUE FOR THE END
OF THE WORKWEEK. THIS WILL LEAD TO WEST/SW FLOW REMAINING OVER THE
REGION WITH GOOD DOWNSLOPE FLOW AND TEMPERATURES ABOVE NORMAL WED
TO WELL ABOVE NORMAL FOR THU. EXPECT THU TO BE WARMER....AS A WEAK
SHORTWAVE MOVES ACROSS THE NRN PLAINS...WITH A WEAK FRONTAL
BOUNDARY PUSHING SOUTH INTO NW KS. THIS WILL LEAD TO GOOD
COMPRESSIONAL HEATING AHEAD OF THE FRONT FOR THU...SO WILL TWEAK
MAX TEMPS A FEW DEGREES WITH THIS IN MIND.

KETCHAM

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 253 PM CDT MON MAR 17 2014

EXPECT THIS FRONT TO GRADUALLY MOVE ACROSS THE FORECAST AREA FOR
FRI. NOT ALOT OF MOISTURE FOR THIS BOUNDARY TO WORK WITH AS IT MOVES
ACROSS...WITH MAINLY A WIND SHIFT AND GUSTY WINDS AGAIN BEHIND IT.
THIS MAY AGAIN LEAD TO MORE FIRE WEATHER CONCERNS FOR FRI AFTERNOON.

SAT-SUN: AFTER THE FRONT MOVES THROUGH ON FRI...EXPECT COOLER AIR
TO MOVE INTO THE AREA FOR SAT...WITH COLD ADVECTION ACROSS MOST OF
THE FORECAST AREA. THIS WILL GENERALLY PUSH TEMPS BACK DOWN
TOWARDS CLIMO NORMALS FOR THE WEEKEND. MEDIUM RANGE MODELS SHOW
FLOW GOING FROM ZONAL TO MORE OF A NW FLOW FOR THE END OF THE
WEEKEND. THIS SHOULD KEEP ANY SIGNIFICANT WEATHER MAKERS WELL TO
THE SOUTH OF THE AREA...AS A CANADIAN AREA OF HIGH PRESSURE BUILDS
ACROSS THE MISSOURI RIVER BASIN.

KETCHAM

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1157 AM CDT MON MAR 17 2014

MAIN AVIATION CONCERN WILL BE GUSTY WINDS OVER THE NEXT 24 HOURS.

STEEPENING LEE TROUGH WILL RESULT IN AN INCREASED PRESSURE
GRADIENT ACROSS KANSAS THIS AFTERNOON. SOUTH-SOUTHWESTERLY WINDS
GUSTING TO 30-35 KNOTS ARE EXPECTED ACROSS CENTRAL/SOUTH CENTRAL
KS THIS PM/EVE....WITH SLIGHTLY LESSER GUSTS NEAR 25 KNOTS AT CNU.
A PACIFIC COLD FRONT WILL PUSH EASTWARD ACROSS CENTRAL/SOUTH
CENTRAL KS TUESDAY MORNING SWITCHING WINDS TO NORTHWESTERLY
GUSTING TO 30-35 KNOTS. STRONG/GUSTY WINDS ARE EXPECTED TO
CONTINUE TUESDAY AFTERNOON AREA-WIDE. OTHERWISE VFR CONDITIONS
WILL PREVAIL.

JMC

&&

.FIRE WEATHER...
ISSUED AT 253 PM CDT MON MAR 17 2014

GUSTY WINDS AND DRY CONDITIONS AHEAD OF A SURFACE TROUGH IN EXTREME
NW KS WILL LEAD TO EXTREME GRASSLAND FIRE DANGER VALUES FOR THE REST
OF THE AFTERNOON INTO THE EARLY EVENING HOURS.

THE SURFACE TROUGH OR DRY LINE WILL RAPIDLY MOVE ACROSS THE FORECAST
AREA ON TUE...SHIFTING SURFACE WINDS AROUND TO THE WEST...WITH WIND
GUSTS TO 40 T0 45 MPH ON THE BACKSIDE OF THIS TROUGH. SURFACE
DEWPOINTS WILL DROP INTO THE LOW 20S BEHIND THE FRONT...WHICH WILL
PRODUCE RELATIVE HUMIDITY LEVELS IN THE 20-25 PERCENT RANGE. THIS
COMBINATION OF STRONG WINDS/DRY CONDITIONS AND CURED GRASSLANDS WILL
LEAD TO EXTREME GRASSLAND FIRE DANGER VALUES ACROSS MOST OF THE
FORECAST AREA ON TUE. SO A RED FLAG WARNING HAS BEEN ISSUED FOR ALL
OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KS.

OUTDOOR BURNING IS NOT RECOMMENDED EITHER LATE THIS AFTERNOON OR TUE
AFTERNOON.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  62  32  63 /   0   0   0   0
HUTCHINSON      42  58  32  63 /   0   0   0   0
NEWTON          42  59  32  61 /   0   0   0   0
ELDORADO        41  63  32  62 /   0   0   0   0
WINFIELD-KWLD   41  67  32  63 /   0   0   0   0
RUSSELL         43  54  29  61 /   0  20  10   0
GREAT BEND      43  55  31  61 /   0  10   0   0
SALINA          42  55  30  63 /   0  10  10   0
MCPHERSON       42  57  31  62 /   0   0  10   0
COFFEYVILLE     40  70  33  63 /   0   0   0   0
CHANUTE         40  68  32  62 /   0   0   0   0
IOLA            40  68  31  61 /   0   0  10   0
PARSONS-KPPF    40  69  33  63 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM TO 7 PM CDT TUESDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

WIND ADVISORY FROM 1 PM TO 7 PM CDT TUESDAY FOR KSZ032-033-
047>053-067>069-082-083-091>093.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-
047>051-067-082-091.

&&
Hazardous weather outlook, Mar 17, 4:18 AM CDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT MON MAR 17 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
418 AM CDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN EXTREME FIRE DANGER EXISTS IN AREAS PRIMARILY ALONG AND WEST OF
I-135 THIS AFTERNOON. PLEASE REFER TO THE RED FLAG WARNING THAT IS
IN EFFECT FROM 1 PM UNTIL 7 PM FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST WINDS SUSTAINED FROM 30 TO 40 MPH...WITH GUSTS AROUND 45
MPH...ARE LIKELY ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS FROM 1 PM
TO 7 PM ON TUESDAY. PLEASE REFER TO THE WIND ADVISORY THAT IS IN
EFFECT FOR THESE PERIODS FOR FURTHER DETAILS.

AN EXTREME FIRE DANGER WILL EXIST FOR ALL OF CENTRAL AND SOUTH
CENTRAL KANSAS TUESDAY AFTERNOON AND FOR SOUTHEAST KANSAS LATER
TUESDAY AFTERNOON. PLEASE REFER TO THE FIRE WEATHER WATCH THAT HAS
BEEN ISSUED FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:58 AM CDTFire Weather WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more12 hr
Mar 17, 4:05 AM CDTWind AdvisoryICTBarton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more42 hr

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.